Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 18, NWS Midland/Odessa, TX

May 26, 2009Borden County, Scurry County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 26, 2009, 6:57 PM CDT for Borden County, Scurry County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2009, 6:57 PM CDT (23:57 UTC)
Expired
May 26, 2009, 10:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Borden County, TX, Scurry County, TX

The radar

The Lubbock radar (KLBB), 113 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 12.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3047 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 262357
FFWMAF
TXC033-415-270300-
/O.NEW.KMAF.FF.W.0018.090526T2357Z-090527T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
657 PM CDT TUE MAY 26 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCURRY COUNTY IN WEST TEXAS...
  BORDEN COUNTY IN WEST TEXAS...

* UNTIL 1000 PM CDT

* AT 655 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A CLUSTER OF THUNDERSTORMS MOVING NORTHEAST AROUND 15 MPH ACROSS 
  BORDEN AND SCURRY COUNTIES.  THESE STORMS WERE PRODUCING HEAVY 
  RAINFALL OF 2 INCHES PER HOUR...WHICH WILL LEAD TO FLASH FLOODING.
  
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MIDWAY...
  SNYDER...RANDALLS CORNER...GAIL...FLUVANNA...DERMOTT...ARAH AND
  UNION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...LOW
WATER CROSSINGS...AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3292 10159 3291 10068 3254 10070 3254 10161

$$
2 follow-up statements
000 
WGUS74 KMAF 270103
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
703 PM CDT TUE MAY 26 2009

TXC033-415-270300-
/O.CON.KMAF.FF.W.0018.000000T0000Z-090527T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCURRY-BORDEN-
703 PM CDT TUE MAY 26 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
BORDEN AND SCURRY COUNTIES...

AT 757 PM CDT...THE SCURRY COUNTY FIRE DEPARTMENT REPORTED MINOR 
FLOODING ACROSS LOW WATER CROSSINGS ALONG FARM TO MARKET ROADS 1607 
AND 1609 IN SCURRY COUNTY. AT 800 PM CDT...NATIONAL WEATHER SERVICE 
DOPPLER RADAR INDICATED THAT MOST OF THE RAIN HAD ENDED ACROSS 
BORDEN COUNTY...BUT SHOWERS AND THUNDERSTORMS STILL CONTINUED ACROSS 
MUCH OF SCURRY COUNTY. MOVEMENT WAS NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THE HEAVY RAINFALL WILL CAUSE FLOODING OF 
SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG 
THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3292 10159 3291 10068 3254 10070 3254 10161

$$
000 
WGUS74 KMAF 270210
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
910 PM CDT TUE MAY 26 2009

TXC033-270216-
/O.CAN.KMAF.FF.W.0018.000000T0000Z-090527T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BORDEN-
910 PM CDT TUE MAY 26 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR BORDEN COUNTY...

AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORMS THAT PROMPTED THE FLASH FLOOD WARNING HAD MOVED OUT OF THE 
COUNTY. THEREFORE THE FLASH FLOOD WARNING IS CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3254 10115 3287 10114 3291 10068 3254 10070

$$

TXC415-270300-
/O.CON.KMAF.FF.W.0018.000000T0000Z-090527T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCURRY-
910 PM CDT TUE MAY 26 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SCURRY COUNTY...

AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT MOST OF THE RAIN HAD ENDED ACROSS SCURRY COUNTY. HOWEVER...
DOPPLER RADAR ESTIMATED 2 TO 3 INCHES OF RAINFALL OCCURRED OVER
PORTIONS OF CENTRAL SCURRY COUNTY...WITH ISOLATED AMOUNTS NEAR 4 
INCHES. SINCE SOME ROADWAYS COULD STILL HAVE WATER RUNNING OVER 
THEM...AND NIGHT WAS FALLING...THE FLASH FLOOD WARNING WILL 
CONTINUE UNTIL 10 PM CDT.    

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RANDALLS
CORNER...DERMOTT...ARAH AND UNION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3254 10115 3287 10114 3291 10068 3254 10070

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 26, 6:50 PM CDT, 7 minutes earlier.

Area forecast discussion, May 26, 6:50 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
650 PM CDT TUE MAY 26 2009

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW...

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS CONTINUE ACROSS MUCH OF THE AREA. HAVE
INCLUDED TEMPO GROUPS FOR KMAF...KPEQ...KHOB AND KFST THIS
EVENING. MVFR CONDITIONS AND GUSTY SURFACE WINDS WILL BE POSSIBLE
WITHIN THUNDERSTORMS. WINDS WILL BECOME NORTHEAST LATE TONIGHT
ACROSS THE REGION BEHIND A COLD FRONT. STRATUS WILL MOVE IN FROM
THE NORTH DURING THE EARLY MORNING HOURS BEHIND THE FRONT. FRONTAL
PASSAGE IS EXPECTED AT KHOB AT 04Z...KMAF AT 06Z AND KFST AT 10Z.

&&

.PREV DISCUSSION... /ISSUED 311 PM CDT TUE MAY 26 2009/

DISCUSSION...
THE LATEST SURFACE OBSERVATIONS REVEAL A SURFACE TROUGH IN PLACE
ACROSS THE LOWER TRANS PECOS STRETCHING NORTHEAST TO A SURFACE LOW
BETWEEN KSPS AND KMWL. LOOKING FARTHER TO THE NORTH...A COLD FRONT
WAS LOCATED ACROSS NORTHWESTERN OKLAHOMA INTO THE CENTRAL PORTION
OF THE TEXAS PANHANDLE NEAR KAMA.

CONVECTION IS ALREADY IN PROGRESS ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS WHERE STEEP MID-LEVEL LAPSE RATES AND OROGRAPHIC LIFT
HAVE COMBINED WITH DAYTIME HEATING TO AID IN STORM DEVELOPMENT.
FOR THE REMAINDER OF THIS AFTERNOON AND INTO THE EARLY EVENING...
MOST OF THE CONVECTION SHOULD BE LOCATED ACROSS THE MOUNTAINS AND
ADJACENT PLAINS. THE FOCUS WILL THEN SHIFT INTO A SMALL PORTION OF
THE SOUTHEAST NEW MEXICO PLAINS...NORTHERN PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS LATER THIS EVENING AND INTO THE EARLY
MORNING HOURS. THE PREVIOUSLY MENTIONED COLD FRONT IS EXPECTED TO
MOVE INTO THE ABOVE MENTIONED AREAS LATE THIS EVENING. MEANWHILE...
A MID-LEVEL SHORTWAVE TROUGH CURRENTLY OVER CENTRAL NEW MEXICO
WILL GRADUALLY SHIFT EASTWARD. THIS SHOULD AID IN DEVELOPING
CONVECTION ALONG AND BEHIND THE BOUNDARY. OVERALL...THE NAM12
APPEARS TO HANDLE THE SITUATION BEST AND WE HAVE GENERALLY
FOLLOWED IT/S SOLUTION IN THE NEAR TERM. THE BEST CHANCE FOR
RAINFALL LATE THIS EVENING AND OVERNIGHT WILL BE ALONG AND NORTH
OF A HOBBS TO MIDLAND TO BIG SPRING LINE. WE HAVE INCREASED RAIN
CHANCES...ESPECIALLY OVER THE WESTERN LOW ROLLING PLAINS...TO
ACCOUNT FOR THIS. WE HAVE ALSO MENTIONED LOCALLY HEAVY RAINFALL
IN THE HWO AND TONIGHT/S WEATHER GRIDS. SIMILAR TO YESTERDAY...THE
CHANCES FOR SEVERE THUNDERSTORMS APPEARS RELATIVELY LOW GIVEN
MODEL DERIVED 0-6KM AGL BULK SHEAR VECTORS. WOULD NOT BE TOO
SURPRISED IF A FEW SEVERE STORM DEVELOPED...WITH HAIL AND HIGH
WINDS BEING THE MAIN CONCERN. THE COLD FRONT WILL CONTINUE TO PUSH
SOUTHWARD TONIGHT...LIKELY AIDED BY CONVECTIVE OUTFLOW...AND
SHOULD BR NEARING THE RIO GRANDE BY SUNRISE WEDNESDAY. COOLER
TEMPERATURES ARE EXPECTED WEDNESDAY BEHIND THE COLD FRONT GIVEN
NORTHEAST TO EAST WINDS AND LINGERING CLOUD COVER. THE FOCUS FOR
CONVECTION WILL SHIFT INTO THE MOUNTAINS ON WEDNESDAY GIVEN LOW-
LEVEL UPSLOPE FLOW AND PERHAPS SOME WEAK MID-LEVEL SHORTWAVE
TROUGHS EMBEDDED IN THE WEAK W/NW FLOW ALOFT. THE WESTERLY FLOW
ALOFT CONTINUES TO REMAIN WEAK THROUGH THURSDAY AS A WARM-UP
COMMENCES. LOW-LEVEL MOISTURE ALONG WITH A CONTINUED SUPPLY OF
WEAK MID-LEVEL SUPPORT SHOULD ALLOW AT LEAST ISOLATED TO WIDELY
SCATTERED CONVECTION ACROSS THE AREA. THE FLOW ALOFT WEAKENS
FURTHER ON FRIDAY AS A RIDGE BUILDS OVER THE CENTRAL ROCKIES. THIS
WILL BRING WARMING TEMPERATURES TO THE AREA FRIDAY THROUGH THE
WEEKEND WITH MOST CONVECTION LIKELY CONFINED TO THE MOUNTAINS AND
ADJACENT PLAINS. THE CURRENT MEDIUM RANGE GUIDANCE SUGGESTS
SOUTHWEST FLOW ALOFT WILL RETURN TO THE AREA LATE IN THE PERIOD.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

79
Hazardous weather outlook, May 26, 6:36 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
636 PM CDT TUE MAY 26 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-272345-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
636 PM CDT TUE MAY 26 2009 /536 PM MDT TUE MAY 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS
MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO. SOME OF THESE STORMS
COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS. HEAVY RAINFALL COULD ALSO RESULT IN LOCALIZED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE THREAT FOR THUNDERSTORMS WILL PERSIST THROUGH MUCH OF THE
UPCOMING WEEK AS AN UNSETTLED WEATHER PATTERN REMAINS ACROSS THE
AREA. LOCALIZED HEAVY RAINFALL ALONG WITH SMALL HAIL...OCCASIONAL
TO FREQUENT LIGHTNING...AND STRONG WINDS WILL REMAIN POSSIBLE WITH
ANY STORMS THAT DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 26, 6:01 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
601 PM CDT TUE MAY 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             KNOTT                   32.40N 101.64W
05/26/2009  E0.75 INCH       HOWARD             TX   FIRE DEPT/RESCUE

&&

CHRIS.DANIELS
Local storm report, May 26, 6:02 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
602 PM CDT TUE MAY 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             5 W FAIRVIEW            32.36N 101.61W
05/26/2009  E1.00 INCH       HOWARD             TX   TRAINED SPOTTER

&&

CHRIS.DANIELS
Local storm report, May 26, 6:05 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
605 PM CDT TUE MAY 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             5 N FAIRVIEW            32.43N 101.52W
05/26/2009  E0.88 INCH       HOWARD             TX   TRAINED SPOTTER

&&

CHRIS.DANIELS
Special weather statement, May 26, 6:16 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
616 PM CDT TUE MAY 26 2009

TXZ075-081-262345-
PECOS-BIG BEND AREA-
616 PM CDT TUE MAY 26 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL BREWSTER AND SOUTH
CENTRAL PECOS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF LONGFELLOW AT 616
PM CDT...MOVING EAST AT 20 MPH.

GUSTY WINDS...SMALL HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE.
Local storm report, May 26, 6:31 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
631 PM CDT TUE MAY 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             9 NNE LUTHER            32.57N 101.40W
05/26/2009  E1.25 INCH       BORDEN             TX   TRAINED SPOTTER

&&

CHRIS.DANIELS
Local storm report, May 26, 6:56 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
656 PM CDT TUE MAY 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             RANDALLS CORNER         32.73N 101.03W
05/26/2009  E0.88 INCH       SCURRY             TX   FIRE DEPT/RESCUE

&&

CHRIS.DANIELS

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:27 PM CDTSevere Thunderstorm WarningMAFTerrell63 min
May 26, 4:35 PM CDTSevere Thunderstorm WarningMAFGlasscock55 min
May 26, 4:51 PM CDTSevere Thunderstorm WarningMAFHoward54 min
May 26, 5:04 PM CDTSevere Thunderstorm WarningMAFGlasscock56 min
May 26, 5:23 PM CDTSevere Thunderstorm WarningMAFHoward52 min
May 26, 5:45 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell60 min
May 26, 6:05 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry55 min
May 26, 6:11 PM CDTSevere Thunderstorm WarningMAFHoward34 min
May 26, 6:31 PM CDTSevere Thunderstorm WarningMAFScurry59 min

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.